Florida, 2016

Hail and Damaging Wind in Florida, April 14, 2016

April 14, 2016 · NWS TBW · 6 events in 1 county or zone

Afternoon seabreeze thunderstorms and cool temperatures aloft set the stage for storms capable of producing large hail, mainly across the interior Florida peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon seabreeze thunderstorms and cool temperatures aloft set the stage for storms capable of producing large hail, mainly across the interior Florida peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 14, 2:21 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 14, 2:21 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
321 PM EDT THU APR 14 2016

...STRONG STORMS POSSIBLE TODAY AND FRIDAY...

.SHORT TERM (TONIGHT - FRIDAY)...A SPLIT FLOW PATTERN CONTINUES OVER
THE CONUS WITH AN AMPLIFIED PATTERN OVER THE NORTHERN U.S. AND A
MORE ZONAL FLOW OVER THE SOUTHERN STATES. THIS PATTERN HAS ALLOWED
FOR A REX BLOCK TO SET UP WITH RIDGING OVER THE GREAT LAKES REGION
AND AN UPPER LOW AND TROUGHING OVER THE SOUTHEAST. THIS PATTERN IS
VERY APPARENT ON THE LATEST WATER VAPOR IMAGERY WITH THE CLOSED LOW
CLEARLY SHOWING UP OVER ARKANSAS AND ANTICYCLONIC FLOW FROM
MINNESOTA TO THE EASTERN GREAT LAKES. THIS PATTERN IS EXPECTED TO
STRENGTHEN OVER THE SHORT TERM PERIOD BECOMING MORE AMPLIFIED UP
NORTH. THIS IS A RESULT OF A DEEPENING UPPER LOW NEAR THE ARIZONA
AND NEVADA BORDER WHICH IN TURN WILL BUILD THE DOWNSTREAM RIDGE OVER
THE GREAT LAKES.

ON THE SURFACE FOR THE REST OF THURSDAY...A STATIONARY FRONTAL
BOUNDARY REMAINS STRETCHED OUT ACROSS NORTHERN FLORIDA AND THE
NORTHERN GULF COAST STATES. IMPULSES MOVING ALONG THE BOUNDARY FROM
WEST TO EAST COMBINED WITH THE DEVELOPMENT OF BOTH AN EAST AND WEST
COAST SEA BREEZE WILL SET UP AN ENVIRONMENT CONDUCIVE FOR
AFTERNOON/EVENING THUNDERSTORMS...SOME BEING STRONG WITH POSSIBLE
HAIL AND DAMAGING WINDS. THE FOCUS AREA WILL BE OVER THE NORTHERN
MOST COUNTIES CLOSEST TO THE FRONTAL BOUNDARY AND ALONG THE INLAND
COUNTIES WHERE THE SEA BREEZE BOUNDARIES CONVERGE. THIS DOES NOT
MEAN THAT THE COASTAL COUNTIES WILL REMAIN RAIN FREE...BUT THE
STRONGEST STORMS SHOULD MOVE INLAND AWAY FROM THE COAST.

FRIDAY WILL BE OUR BEST CHANCE DAY FOR WIDESPREAD STRONG STORMS AS
THE BOUNDARY SHIFTS SOUTH AND STRONGER IMPULSES MOVE THROUGH CENTRAL
AND SOUTHWEST FLORIDA. THE DYNAMICS ASSOCIATED WITH THE FRONT...THE
SPEED/DIRECTIONAL SHEAR AND COLD TEMPERATURES ALOFT IN THE
-12 TO -14 DEGREE CELSIUS RANGE WILL PROVIDE THE BEST SET UP FOR
STRONG THUNDERSTORMS WITH HAIL AND DAMAGING DOWNBURST WINDS. THE
SURFACE CONVERGENCE OF THE EAST/WEST COAST SEA BREEZES WILL ONLY ADD
TO THE CHANCES OVER THE INLAND AREAS AS WELL. THE TIMING OF THE
STRONGEST STORMS WILL BE FROM EARLY FRIDAY AFTERNOON TO EARLY
EVENING WITH CHANCES LOWERING BY LATE EVENING. TEMPERATURES WILL
REMAIN AT OR JUST ABOVE NORMAL WITH DAYTIME HIGHS IN THE LOW TO MID
80S AND OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S.

&&

.LONG TERM (FRIDAY NIGHT THROUGH NEXT THURSDAY)...
THE PATTERN LOOKS TO BECOME MORE AMPLIFIED AS WE HEAD INTO THE
MEDIUM AND LONG RANGE PERIOD. SUBSTANTIAL RIDGING WILL BUILD ACROSS
THE EASTERN CONUS...WHILE A POTENT CLOSED LOW DEVELOPS OVER THE
SOUTHERN AND CENTRAL ROCKIES.

FROM FRIDAY NIGHT INTO SATURDAY...REMNANT SHOWERS AND/OR STORMS MAY
BE ONGOING FRIDAY NIGHT AS A WEAK FRONT AND UPPER LEVEL LOW CONTINUE
TO AFFECT THE REGION. WITH FAIRLY COLD TEMPERATURES
ALOFT...THUNDERSTORM ACTIVITY MAY BE FAIRLY WIDESPREAD FRIDAY
EVENING INTO FRIDAY NIGHT...BUT ACTIVITY SHOULD SLOWLY DIMINISH
OVERNIGHT.

BY SATURDAY...MUCH OF THE UPPER TROUGHING WILL FLATTEN...ALLOWING
FOR WEAK HEIGHT RISES ACROSS THE NORTHERN AND EASTERN GULF OF
MEXICO. WHILE THIS MAY LIMIT CONVECTIVE COVERAGE DURING THE
AFTERNOON...AT LEAST ISOLATED SHOWERS/STORMS WILL BE POSSIBLE DURING
THE AFTERNOON AND EVENING...ESPECIALLY ALONG AND SOUTH OF A
WEAKENING FRONTAL BOUNDARY SHIFTING SOUTHWARD.

BY SATURDAY NIGHT...SUBSTANTIAL HEIGHT RISES ARE EXPECTED...AS A
SPRAWLING RIDGE OF HIGH PRESSURE DEVELOPS FROM THE NORTHERN GULF UP
INTO NEW ENGLAND. THIS WILL MORE OR LESS SHUT DOWN PRECIPITATION
CHANCES THROUGH THE FIRST HALF OF NEXT WEEK...AND BRING ABOUT AN
EXTENDED PERIOD OF WARM DRY WEATHER.

FOR THE LATTER HALF OF NEXT WEEK...THE POTENT CLOSED LOW ACROSS THE
WESTERN U.S. WILL OPEN UP ACROSS THE CENTRAL PLAINS. MEANWHILE...A
STRONG UPPER TROUGH LOOKS TO RETROGRADE SLIGHTLY INTO THE NORTHEAST
STATES. THIS WILL RESULT IN A FLATTENING OF THE UPPER RIDGE ACROSS
THE GULF REGION...ALLOWING FOR A RETURN OF AT LEAST SLIGHT CHANCES
FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS.

AS FOR TEMPERATURES...EXPECT MUGGY AND WARM CONDITIONS THROUGH
SATURDAY NIGHT. A DRYING TREND WILL OCCUR THEREAFTER...WITH NEAR
SEASONAL TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD.

&&

.AVIATION...MOSTLY VFR CONDITIONS CAN BE EXPECTED EXCEPT FOR BRIEF
PERIODS OF CIG/VSBY RESTRICTIONS IN PASSING THUNDERSTORMS. HAVE
COVERED THUNDERSTORM ACTIVITY WITH VCTS STARTING AT 18Z FOR ALL
TERMINALS. OUTSIDE OF THUNDERSTORMS...WINDS SHOULD STAY BELOW 10
KNOTS WITH AN AFTERNOON SEA BREEZE ALONG THE COAST.

&&

.MARINE...A STATIONARY FRONTAL BOUNDARY OVER NORTHERN FLORIDA WILL
PRODUCE A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS THROUGH SATURDAY
THAT WILL PRODUCE HIGHER WIND GUSTS AND SEAS IN THE VICINITY OF
THESE STORMS. WINDS SHOULD STAY IN AN EAST TO NORTHEAST DIRECTION AT
15 KNOTS OR LESS FOR THE NEXT COUPLE OF DAYS...OUTSIDE OF
THUNDERSTORM ACTIVITY. WINDS WILL INCREASE TO NEAR ADVISORY LEVEL ON
SATURDAY AND SUNDAY AS THE FRONT SINKS SOUTH AND THE GRADIENT
TIGHTENS BETWEEN THE BOUNDARY TO THE SOUTH AND HIGH PRESSURE TO THE
NORTH. THESE GUSTY WINDS WILL CONTINUE UNTIL EARLY NEXT WEEK WHEN
HIGH PRESSURE MOVES OVER THE AREA ALLOWING FOR CLEARING CONDITIONS
AND DECREASING WINDS OVER THE COASTAL WATERS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE AND RAIN CHANCES ASSOCIATED WITH
A STATIONARY FRONTAL BOUNDARY OVER FLORIDA WILL KEEP HUMIDITY LEVELS
AND ERC VALUES CLEAR OF ANY FIRE WEATHER CONCERNS FOR THE NEXT
SEVERAL DAYS. AS THE BOUNDARY SHIFTS SOUTH OVER THE WEEKEND...DRIER
AIR WILL MOVE INTO THE REGION. SOME HUMIDITY VALUES OVER THE INLAND
AND NORTHERN COUNTIES MAY BRIEFLY DROP BELOW 35 PERCENT BUT ERC
VALUES AND WIND SPEEDS ARE STILL EXPECTED TO REMAIN BELOW ANY
CRITICAL LEVEL...SO NO FIRE WEATHER CONCERNS ARE EXPECTED FOR THE
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  68  82  67  83 /  30  40  40  30
FMY  68  86  67  85 /  30  40  40  60
GIF  66  83  65  82 /  50  60  50  40
SRQ  66  81  66  82 /  30  40  40  30
BKV  63  82  63  81 /  30  50  50  30
SPG  69  82  69  82 /  30  40  40  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/WYNN
LONG TERM/DECISION SUPPORT...84/AUSTIN
Hazardous weather outlook, Apr 14, 3:47 AM EST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
447 AM EDT THU APR 14 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-150900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
447 AM EDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DAYTIME HEATING AND STEEP LAPSE RATES WILL RESULT IN THUNDERSTORMS
DEVELOPING EARLY THIS AFTERNOON AND CONTINUING THROUGH INTO THE
EVENING...WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL...DAMAGING
WIND GUSTS...AND FREQUENT LIGHTING STRIKES WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
AGAIN ON FRIDAY AND SATURDAY AFTERNOON AS A MID LEVEL LOW CROSSES
THROUGH NORTHERN FLORIDA. FRIDAY IN PARTICULAR WILL HAVE THE
POTENTIAL TO PRODUCE A FEW SEVERE THUNDERSTORMS...WITH LARGE
HAIL...DAMAGING WIND GUSTS...AND FREQUENT LIGHTING STRIKES BEING
THE MAIN THREATS.

...MARINE IMPACTS...
HIGH PRESSURE BUILDING DOWN THE EASTERN SEABOARD WILL HELP TO
TIGHTEN THE PRESSURE GRADIENT ACROSS THE REGION ON SATURDAY.
THIS TIGHTENING GRADIENT WILL SUPPORT AN INCREASING NORTHEAST
WIND FLOW TO NEAR ADVISORY LEVELS OVER THE ADJACENT GULF WATERS
SATURDAY NIGHT INTO EARLY SUNDAY WITH SOME ROUGH AND HAZARDOUS
BOATING CONDITIONS DEVELOPING FOR SMALL CRAFT OPERATORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

FLEMING

In the hours before

Special weather statement, Apr 14, 4:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
539 PM EDT THU APR 14 2016

FLZ052-142215-
POLK FL-
539 PM EDT THU APR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN POLK COUNTY UNTIL
615 PM EDT...

AT 538 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF ZEPHYRHILLS NORTH...OR 15 MILES EAST OF DADE CITY...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL...FREQUENT LIGHTING...AND WIND GUSTS IN EXCESS OF 40 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKRIDGE AND WITHLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2821 8160 2826 8196 2829 8195 2830 8194
      2833 8194 2835 8186 2836 8185 2836 8179
      2835 8179 2835 8166 2826 8166 2826 8159
TIME...MOT...LOC 2138Z 282DEG 18KT 2833 8194

The radar

The Tampa radar (KTBW), 89 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
April 14, 5:10 PM EST
Where
Polk County, 2.29 mi SE of Eva
Measured
1.5 in hail
Reported by
Public
Coordinates
28.300, -81.800

A Polk County resident sent in a picture of Ping Pong ball size hail.

Thunderstorm Wind, Polk

When
April 14, 5:59 PM EST
Where
Polk County, 1.22 mi E of Haines City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
28.110, -81.610

A local amateur radio operator reported a telephone pole blown over in Haines City.

Hail, Polk

When
April 14, 6:09 PM EST
Where
Polk County, 3.02 mi SSE of Davenport
Measured
1.25 in hail
Reported by
Public
Coordinates
28.120, -81.580

A report was received via social media of half-dollar size hail covering the ground in spots near Haines City.

Hail, Polk

When
April 14, 6:21 PM EST
Where
Polk County, 3.69 mi NE of Lake Marion Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.110, -81.480

A trained spotter reported quarter size hail south of Poinciana.

Hail, Polk

When
April 14, 6:25 PM EST
Where
Polk County, 3.91 mi ENE of Lake Marion Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.100, -81.470

A trained spotter reported golf ball size hail near their home in Poinciana.

Hail, Polk

When
April 14, 6:42 PM EST
Where
Polk County, 1.4 mi ENE of Lake Wales Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
27.890, -81.600

Local broadcast media relayed a public report of quarter size hail near Lake Wales.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619396, 619401, 619397, 619398, 619399, 619400.